Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 752  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (43 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2306    
    Printed50    
    Emailed0    
    PDF Downloaded93    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
LETTER
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 241-242

Authors' reply


Department of Clinical Pharmacy, JSS College of Pharmacy, SS Nagara, Mysore, India

Correspondence Address:
G Parthasarathi
Department of Clinical Pharmacy, JSS College of Pharmacy, SS Nagara, Mysore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.41818

Rights and Permissions




How to cite this article:
Harugeri A, Parthasarathi G, Ramesh M. Authors' reply. J Postgrad Med 2008;54:241-2

How to cite this URL:
Harugeri A, Parthasarathi G, Ramesh M. Authors' reply. J Postgrad Med [serial online] 2008 [cited 2019 May 22];54:241-2. Available from: http://www.jpgmonline.com/text.asp?2008/54/3/241/41818


Sir,

We agree it is essential that nevirapine 200 mg be administered once daily for two weeks, then escalate the frequency to twice daily. [1] Lopinavir + ritonavir (200 mg+50 mg) was administered twice daily as two tablets that is 400 mg/100 mg (200 mg+50 mg X two tablets BD). We indicated the strength available and missed the dose. We regret this error.

Elevations in amylase and lipase levels were present and this was sufficient to say there was pancreatitis. Cases of pancreatitis have been reported in patients receiving lopinavir-ritonavir, including those who developed hypertriglyceridemia. Marked triglyceride elevation is a risk factor for development of pancreatitis with lopinavir-ritonavir. [2] Significant increase in triglyceride levels can occur within the first two months of initiating the lopinavir-ritonavir therapy. [3] As the triglyceride levels were not determined in this patient, we could not determine whether the pancreatitis was associated with elevated triglycerides or not, this is a limitation of our case.

Mechanisms underlying the development of pancreatitis associated with the use of co-trimoxazole are not well understood. [3] The incidence of most adverse effects of co-trimoxazole in HIV-positive patients seems to be dose-dependent, and they are not true hypersensitivity reactions. Also as reported earlier, the association between Pancreatitis and co-trimoxazole is rare. [5] Reported cases of pancreatitis to co-trimoxazole have occurred at a dose of 960 mg administered twice daily. [6] Patient described in our case report was receiving lower prophylaxis dose of co-trimoxazole. [7] During the last admission, before the increase in the dose of co-trimoxazole itself, the patient's amylase and lipase levels had increased. Hence, we feel that the association of pancreatitis with co-trimoxazole is unlikely. [1]

Our purpose of publishing this case report is to point to the existence of a possible association between lopinavir-ritonavir and pancreatitis. Its outcome is not only limited to the association that has been described. It is a constant reminder to the physicians in India to have a high index of suspicion for possible adverse drug reactions as a part of differential diagnosis in every patient and to encourage them to notify any suspected adverse drug events to the recently introduced National Pharmacovigilance Programme.

 
 :: References Top

1.Bhargava P. Stavudine-induced Pancreatitis followed by lopinavir-ritonavir-induced Pancreatitis: Is co-trimoxazole the culprit? J Postgrad Med 2008;54: 243-4.   Back to cited text no. 1    
2.Summaries of Product Characteristics. Kaletra 100/25mg film coated tablets. electronic Medicines Compendium. Available from: http://emc.medicines.org.uk/ [Last accessed on 2008 June 16].   Back to cited text no. 2    
3.Montes ML, Pulido F, Barros C, Condes E, Rubio R, Cepeda C, et. al. Lipid disorders in antiretroviral-naive patients treated with lopinavir-ritonavir-based HAART: Frequency, characterization and risk factors. J Antimicrob Chemother 2005;55:800-4.   Back to cited text no. 3    
4.Floris-Moorse MA, Amodio-Gronton MI and Catalano MT. Adverse reactions to trimethoprim/sulfamethoxazole in AIDS. Ann Pharmacother 2003;37:1810-3.   Back to cited text no. 4    
5.Diemont WL. Is this reaction caused by this drug? Neth J Med 2005;63:242-3.   Back to cited text no. 5  [PUBMED]  [FULLTEXT]
6.Schneemann M. Antiprotozoal drugs. In: Dukes MN and Aronson JK, editors. Meyler's side effects of drugs. 14th ed. Amsterdam: Elsevier; 2000. p. 947-88.   Back to cited text no. 6    
7.Harugeri A, Parthasarathi G, Ramesh M. Stavudine-induced Pancreatitis followed by lopinavir-ritonavir-induced Pancreatitis. J Postgrad Med 2008;54:153-5.  Back to cited text no. 7    



This article has been cited by
1 Authorsę reply
Harugeri, A., Parthasarathi, G., Ramesh, M.
Journal of Postgraduate Medicine. 2008; 54(3): 241-242
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow